Alert archive / Hawaii / High Surf Warnings in 2016

High Surf Warning 16, NWS Honolulu, HI

July 21, 2016Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jul 21, 2016, 7:49 AM HST for Kalawao County, Hawaii. It took effect at Jul 22, 2016, 3:17 AM HST. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2016, 7:49 AM HST (17:49 UTC)
In effect from
Jul 22, 2016, 3:17 AM HST
Expired
Jul 24, 2016, 3:43 AM HST
In force
48 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WHHW40 PHFO 211749
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
749 AM HST THU JUL 21 2016

...LARGE AND POTENTIALLY DAMAGING SURF FROM DARBY TO IMPACT SOME
EAST FACING SHORES...

HIZ017-020-024-025-220330-
/O.NEW.PHFO.SU.W.0016.160722T1600Z-160724T1600Z/
/O.EXT.PHFO.SU.Y.0039.160722T0400Z-160722T1600Z/
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
749 AM HST THU JUL 21 2016

...HIGH SURF ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
6 AM HST FRIDAY FOR EAST FACING SHORES OF MAUI AND THE BIG ISLAND...

...HIGH SURF WARNING IN EFFECT FROM 6 AM FRIDAY TO 6 AM HST
SUNDAY FOR EAST FACING SHORES OF MAUI AND THE BIG ISLAND...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 AM FRIDAY TO 6 AM HST SUNDAY.

* SURF...BUILDING TODAY AND TONIGHT ON EAST FACING SHORES...
  REACHING 12 TO 20 FEET ON FRIDAY WITH OCCASIONAL HIGHER SETS.

* TIMING...REACHING ADVISORY LEVELS TONIGHT...THEN WARNING LEVELS
  FRIDAY AND CONTINUING THROUGH AT LEAST SATURDAY NIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...
  INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE
  PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG
  CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING
  CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. 

&&

$$

HIZ002-008-009-012-220330-
/O.CON.PHFO.SU.Y.0039.160722T0400Z-160723T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
749 AM HST THU JUL 21 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM HST SATURDAY...

* SURF...5 TO 8 FEET TONIGHT...AND 8 TO 12 FEET FRIDAY ALONG EAST
  FACING SHORES.

* TIMING...TONIGHT THROUGH FRIDAY NIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$
R BALLARD
7 follow-up statements
415 
WHHW40 PHFO 220257
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
457 PM HST THU JUL 21 2016

...LARGE AND POTENTIALLY DAMAGING SURF FROM DARBY TO IMPACT EAST
FACING SHORES...

HIZ017-020-024-025-221600-
/O.CON.PHFO.SU.W.0016.160722T1600Z-160724T1600Z/
/O.CON.PHFO.SU.Y.0039.160722T0400Z-160722T1600Z/
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
457 PM HST THU JUL 21 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY FOR
EAST FACING SHORES OF MAUI AND THE BIG ISLAND...
 
...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 AM FRIDAY TO 6 AM
HST SUNDAY FOR EAST FACING SHORES OF MAUI AND THE BIG ISLAND...

* SURF...BUILDING TONIGHT ON EAST FACING SHORES...REACHING 12 TO
  20 FEET ON FRIDAY WITH OCCASIONAL HIGHER SETS.

* TIMING...REACHING ADVISORY LEVELS TONIGHT...THEN WARNING 
  LEVELS FRIDAY AND CONTINUING THROUGH AT LEAST SATURDAY NIGHT. 

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE... INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ002-008-009-012-221600-
/O.CON.PHFO.SU.Y.0039.160722T0400Z-160723T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
457 PM HST THU JUL 21 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY
FOR EAST FACING SHORES OF KAUAI OAHU AND MOLOKAI...

* SURF...6 TO 10 FEET TONIGHT...AND 8 TO 12 FEET FRIDAY ALONG
  EAST FACING SHORES.

* TIMING...TONIGHT THROUGH FRIDAY NIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$
R BALLARD
472 
WHHW40 PHFO 221317
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST FRI JUL 22 2016

...LARGE AND POTENTIALLY DAMAGING SURF FROM TROPICAL STORM DARBY
WILL IMPACT EAST FACING SHORES...

HIZ017-020-024-025-230230-
/O.CAN.PHFO.SU.Y.0039.000000T0000Z-160722T1600Z/
/O.EXT.PHFO.SU.W.0016.160722T1317Z-160724T1600Z/
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
317 AM HST FRI JUL 22 2016

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH SURF ADVISORY IS CANCELLED...

* SURF...BUILDING TODAY WITH SURF HEIGHTS REACHING 12 TO 20 FEET
  WITH OCCASIONAL HIGHER SETS ALONG EAST FACING SHORES.

* TIMING...FROM TODAY THROUGH EARLY SUNDAY MORNING.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP
  CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES
  AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS
  CAUSING CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ002-008-009-012-230230-
/O.CON.PHFO.SU.Y.0039.000000T0000Z-160723T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
317 AM HST FRI JUL 22 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* SURF...8 TO 12 FEET ALONG EAST FACING SHORES.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$

HOUSTON
559 
WHHW40 PHFO 222141
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1141 AM HST FRI JUL 22 2016

...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND AND
MAUI...
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MOLOKAI OAHU AND
KAUAI...

.LARGE AND POTENTIALLY DAMAGING SURF FROM TROPICAL STORM DARBY
WILL IMPACT EAST FACING SHORES OF ALL ISLANDS THE NEXT COUPLE OF
DAYS...WITH THE GREATEST IMPACTS EXPECTED ON MAUI AND THE BIG
ISLAND. 

HIZ017-020-024-025-230400-
/O.CON.PHFO.SU.W.0016.000000T0000Z-160724T1600Z/
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
1141 AM HST FRI JUL 22 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* SURF...SURF HEIGHTS REACHING 15 TO 25 FEET WITH OCCASIONAL
  HIGHER SETS ALONG EAST FACING SHORES. MORNING SURF OBSERVATIONS
  INDICATED SURF AS HIGH AS 20 FEET ALONG EAST AND SOUTHEAST
  FACING SHORES OF THE BIG ISLAND. 

* TIMING...THROUGH EARLY SUNDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ002-008-009-012-230400-
/O.EXT.PHFO.SU.Y.0039.000000T0000Z-160724T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
1141 AM HST FRI JUL 22 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

* SURF...8 TO 12 FEET ALONG EAST FACING SHORES.

* TIMING...THROUGH EARLY SUNDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$

BIRCHARD
960 
WHHW40 PHFO 230414
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
614 PM HST FRI JUL 22 2016

...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND AND
MAUI... 
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MOLOKAI
OAHU AND KAUAI...

.LARGE AND POTENTIALLY DAMAGING SURF FROM TROPICAL STORM DARBY
WILL IMPACT EAST FACING SHORES OF ALL ISLANDS THE NEXT COUPLE OF
DAYS...WITH THE GREATEST IMPACTS EXPECTED ON MAUI AND THE BIG
ISLAND.

HIZ017-020-024-025-231715-
/O.CON.PHFO.SU.W.0016.000000T0000Z-160724T1600Z/
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
614 PM HST FRI JUL 22 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* SURF...SURF 15 TO 25 FEET WITH OCCASIONAL HIGHER SETS ALONG
  EAST FACING SHORES. SURF OBSERVATIONS ON FRIDAY INDICATED SURF
  AS HIGH AS 20 FEET ALONG EAST AND SOUTHEAST FACING SHORES OF THE
  BIG ISLAND.

* TIMING...THROUGH EARLY SUNDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ002-008-009-012-231715-
/O.CON.PHFO.SU.Y.0039.000000T0000Z-160724T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
614 PM HST FRI JUL 22 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* SURF...10 TO 14 FEET ALONG EAST FACING SHORES.

* TIMING...THROUGH EARLY SUNDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$

BIRCHARD
903 
WHHW40 PHFO 231325
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 AM HST SAT JUL 23 2016

...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND AND
MAUI... 
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MOLOKAI OAHU AND
KAUAI...

.LARGE AND POTENTIALLY DAMAGING SURF FROM TROPICAL STORM DARBY
WILL IMPACT EAST FACING SHORES OF ALL ISLANDS THE NEXT COUPLE OF
DAYS...WITH THE GREATEST IMPACTS EXPECTED ON MAUI AND THE BIG
ISLAND.

HIZ017-020-024-025-240230-
/O.CON.PHFO.SU.W.0016.000000T0000Z-160724T1600Z/
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
325 AM HST SAT JUL 23 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* SURF...SURF 15 TO 25 FEET WITH OCCASIONAL HIGHER SETS ALONG 
  EAST FACING SHORES. SURF OBSERVATIONS ON FRIDAY INDICATED SURF 
  AS HIGH AS 20 FEET ALONG EAST AND SOUTHEAST FACING SHORES OF 
  THE BIG ISLAND. 

* TIMING...THROUGH EARLY SUNDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ002-008-009-012-240230-
/O.CON.PHFO.SU.Y.0039.000000T0000Z-160724T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
325 AM HST SAT JUL 23 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* SURF...10 TO 14 FEET ALONG EAST FACING SHORES.

* TIMING...THROUGH EARLY SUNDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$
278 
WHHW40 PHFO 240208
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
408 PM HST SAT JUL 23 2016

...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND AND
MAUI... 
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MOLOKAI OAHU AND
KAUAI...

.LARGE AND POTENTIALLY DAMAGING SURF FROM TROPICAL STORM DARBY
WILL IMPACT EAST FACING SHORES OF ALL ISLANDS THROUGH SUNDAY.

HIZ017-020-024-025-241515-
/O.EXT.PHFO.SU.W.0016.000000T0000Z-160725T0400Z/
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
408 PM HST SAT JUL 23 2016

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SUNDAY FOR EAST
FACING SHORES OF THE BIG ISLAND AND MAUI...

* SURF...15 TO 20 FEET TONIGHT...LOWERING TO 10 TO 15 FEET SUNDAY.

* TIMING...THROUGH 6 PM HST SUNDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ002-008-009-012-241515-
/O.EXT.PHFO.SU.Y.0039.000000T0000Z-160725T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
408 PM HST SAT JUL 23 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY FOR EAST
FACING SHORES OF MOLOKAI OAHU AND KAUAI...

* SURF...10 TO 14 FEET TONIGHT LOWERING TO 6 TO 9 FEET ON SUNDAY.

* TIMING...THROUGH 6 PM HST SUNDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$

BURKE
478 
WHHW40 PHFO 241343
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 AM HST SUN JUL 24 2016

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI MOLOKAI OAHU
AND KAUAI...

.LARGE SURF FROM TROPICAL STORM DARBY WILL IMPACT EAST FACING
SHORES OF THE SMALLER ISLANDS FROM MAUI THROUGH KAUAI THROUGH
TODAY.

HIZ017-020-250400-
/O.CAN.PHFO.SU.W.0016.000000T0000Z-160725T0400Z/
/O.EXA.PHFO.SU.Y.0039.000000T0000Z-160725T0400Z/
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
343 AM HST SUN JUL 24 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...8 TO 12 FEET ALONG EAST FACING SHORES.

* TIMING...THROUGH 6 PM HST THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$

HIZ024-025-241445-
/O.CAN.PHFO.SU.W.0016.000000T0000Z-160725T0400Z/
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
343 AM HST SUN JUL 24 2016

...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF WARNING. 

SEAS HAVE SUBSIDED RAPIDLY OVERNIGHT AS TROPICAL STORM DARBY MOVES
AWAY FROM THE BIG ISLAND...AND SURF ALONG EAST FACING SHORES IS
EXPECTED TO BE BELOW ADVISORY LEVELS TODAY.

$$

HIZ002-008-009-012-250400-
/O.CON.PHFO.SU.Y.0039.000000T0000Z-160725T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
343 AM HST SUN JUL 24 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...6 TO 10 FEET ALONG EAST FACING SHORES.

* TIMING...THROUGH 6 PM HST THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$

JACOBSON

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jul 21, 4:06 AM HST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 21, 4:06 AM HST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
406 AM HST THU JUL 21 2016

.SYNOPSIS...
High pressure to the north of the islands will maintain trade
winds across the state today and Friday. Expect showers to remain
focused over windward and mauka areas. Tropical Storm Darby is is
currently expected to approach the state from the east this
weekend. Impacts from Darby will be highly dependent on its track
and intensity.

&&

.DISCUSSION...
Little change in the forecast philosophy this morning. High
pressure to the north of the islands will maintain trades over the
region today and into Friday. Showers will be focused over
windward and mauka areas, with some showers reaching leeward areas
at times. Some minor tweaks have been made to the forecast for
the first 36 hours or so, but the general forecast remains the
same.

Tropical Storm Darby remains east of the islands this morning, and
continues on track towards the islands. The impacts on our local
weather from Friday night through the weekend are very dependent
on the track and intensity of Darby. Please refer to the latest
products issued by the Central Pacific Hurricane Center (CPHC) for
details on the forecast of Darby.

Based on the current forecast, the east end of the state could
experience the effects of Darby as early as Friday night, and
continuing into the weekend, in the form of increased rainfall,
and stronger winds. The probabilities of tropical storm force
winds reaching the Big Island and Maui have increased overnight
based on the CPHC forecast track. Have added some locally heavy
rainfall wording to the forecast for these areas Friday night
through Sunday.

If, and how much these impacts would spread to the remaining
islands is still heavily dependent on the future forecasts of
Darby.

&&

.AVIATION...
High pressure north of the state and Tropical Storm Darby to the
east, will keep a breezy northeast trade wind flow in place
through tonight. Clouds and showers will favor windward and mauka
areas, with some brief MVFR cigs/vsbys expected in passing
showers.

AIRMET Sierra is in effect for portions of Molokai Maui and the
Big Island due to mountain obscuration. Conditions should improve
later this morning. AIRMET Tango is in effect for low level
turbulence south thru west of the mountains on all islands.
Conditions are expected to continue through tonight.

&&

.MARINE...
A small craft advisory remains posted for the typically windy
waters around Maui County and The Big Island with strong high
pressure to our north. Expect windy conditions for the next few
days. Swells from Darby are beginning to reach the islands and are
expected to continue to build through the end of the week, along
with locally generated wind waves. Depending on the track and
intensity of Darby, winds and seas may increase over the eastern
coastal waters this weekend. For more details on Darby, please
refer to the latest products issued by the Central Pacific
Hurricane Center.

Swells from Tropical Storm Darby will cause an increase in surf
along east facing shores through the weekend. Advisory level surf
is likely over the eastern islands later today or tonight, and
expected to gradually spread up the island chain Thursday night
and Friday. Depending on the strength and intensity of Darby, surf
heights could approach warning levels during the peak of the
swell. Otherwise there will be a series of small southerly swells
through the rest of the week and on through the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST this evening for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:15 AM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao4 days
Jul 21, 8:47 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao4 days
Jul 21, 11:00 AM HSTTropical Storm WatchHFOHawaii, Honolulu, Kauai, Kalawao54 hr

Nearby

High Surf Warnings in Hawaii, 2016Every high surf warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.